Georgia, 2017

Damaging Winds in Georgia, May 29, 2017

May 29, 2017 · NWS FFC · 6 events in 5 counties and zones

A series of short waves traversing the region through the west to southwesterly upper-level flow, combined with a stalled frontal boundary across north and central Georgia, led to several days of unsettled weather with numerous reports of wind damage and isolated reports of large hail each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of short waves traversing the region through the west to southwesterly upper-level flow, combined with a stalled frontal boundary across north and central Georgia, led to several days of unsettled weather with numerous reports of wind damage and isolated reports of large hail each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 29, 11:08 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, May 29, 11:08 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1208 PM EDT Mon May 29 2017

.UPDATE...
Overall the forecast remains in good shape. Precipitation chances
were increased to likely for much of the area as showers and
thunderstorms will be on the increase during the afternoon and
early evening hours. Thunderstorms are expected to gradually
diminish after sunset. The chance for scattered strong to severe
thunderstorms will peak during the late afternoon and early
evening period with damaging wind gusts expected to be the primary
threat.

RW

&&

.PREV DISCUSSION... /Issued 737 AM EDT Mon May 29 2017/

PREV DISCUSSION... /Issued 416 AM EDT Mon May 29 2017/

SHORT TERM /Today through Tuesday/...
Mostly high clouds across the area this morning but things are
expected to change. A frontal boundary entering North GA with
increased moisture and instability across the area will lead to
more widespread thunderstorms activity this afternoon and evening.
Expecting scattered convective to develop after 18z as CAPE
values peak around 2000-3000 J/kg Range. Any thunderstorms that do
develop should be heavy rain producers with PWs in the 1.6 to 1.8
in range through Tues morning. Some thunderstorms are expected to
be strong to severe with favorable 0-6km shear around 30-35 knots
contributing to the severe threat this afternoon/evening. The
primary threats will be damaging wind gusts with some marginally
severe hail and heavy rainfall.

The main frontal system pushes into Central GA by Tue morning and
appears to stall. There is still some decent instability and
moisture across the area but it does not appear that things will
weaken some so not expecting as much convective coverage Tues as
today.

01

LONG TERM /Tuesday Night through Sunday/...
The long term remains unsettled with basically a west or
southwest flow aloft across the southern states...and low pressure
continuing across the Great Lakes. A moist air mass is expected
to persist and a series of short waves will cross the area through
the period. Breaks in the precipitation will be hard to time. So
the overall pattern remains similar with chance or slight chance
pops each period. GFS/ECMWF hint at a surface front pushing into
GA Wednesday night into Thursday with somewhat drier air but not
confident enough on this to make any big pop changes.

41

AVIATION...
12Z Update...
No major changes made from 06z TAF. Mainly VFR ceilings and VSBYs
with some showers and thunderstorms moving into the TAF sites
this afternoon and evening. Winds will stay out of the W to SW at
10kt or less with some higher gust with the expected convection.
Will also see some MVFR Ceilings and VSBYs with the SHRA/TSRA. The
precipitation should diminish by 04z-06z with some MVFR ceilings
moving back in after 09z Tue.

//ATL Confidence...12Z Update...
Medium all elements except high for winds.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          86  66  82  64 /  60  50  40  20
Atlanta         83  67  81  65 /  60  50  50  20
Blairsville     77  60  78  58 /  60  50  30  20
Cartersville    82  66  80  63 /  60  50  50  20
Columbus        86  70  84  67 /  60  50  40  20
Gainesville     81  65  80  64 /  60  50  40  20
Macon           88  69  86  66 /  60  50  40  20
Rome            81  66  81  62 /  60  40  50  20
Peachtree City  84  66  81  64 /  60  50  50  20
Vidalia         93  72  91  70 /  40  40  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
AVIATION...RW
Hazardous weather outlook, May 29, 3:34 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
434 AM EDT Mon May 29 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
434 AM EDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A few thunderstorms may become severe mainly this afternoon and
evening.

A frontal boundary will approach north Georgia today...giving
increased chances for showers and thunderstorms. Afternoon heating
will help to support a few strong to severe thunderstorms with
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A moist and unstable air mass will remain over north and central
Georgia through the period. There will be a chance of showers and
thunderstorms each day...a few storms possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 29, 1:06 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT MON MAY 29 2017

GAZ042-052-053-066-067-078-291830-
Harris GA-Coweta GA-Carroll GA-Troup GA-Heard GA-Meriwether GA-
206 PM EDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRIS...COWETA...
SOUTHERN CARROLL...TROUP...HEARD AND MERIWETHER COUNTIES UNTIL 230 PM
EDT...

At 206 PM EDT...a strong thunderstorm was over Denson, or near
Lafayette...moving northeast at 45 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Newnan, Lagrange, Hamilton, Franklin, Greenville, West Point,
Hogansville, Grantville, Pine Mountain, Woodbury, Luthersville,
Ephesus, Warm Springs, Centralhatchee, Moreland, Sharpsburg, Turin,
Haralson, Lone Oak and Gay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3343 8528 3349 8467 3312 8452 3309 8453
      3308 8451 3304 8454 3300 8453 3275 8486
      3264 8510 3266 8509 3271 8512 3274 8511
      3276 8514 3278 8512 3281 8517 3285 8515
      3286 8519 3342 8529
TIME...MOT...LOC 1806Z 239DEG 49KT 3295 8533

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 29, 1:32 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
232 PM EDT MON MAY 29 2017

GAZ052-053-066-067-291900-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
232 PM EDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...TROUP...
SOUTHERN HEARD AND NORTHWESTERN MERIWETHER COUNTIES UNTIL 300 PM
EDT...

At 231 PM EDT...a strong thunderstorm was over Abbottsford, or 7
miles west of Lagrange...moving northeast at 45 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lagrange, Franklin, West Point, Hogansville, Grantville, Lone Oak,
Corinth, Saint Marks, Mountville, Cannonville, Louise, State Line
Park, Powers Crossroads, Abbottsford, Piedmont Heights,
Harrisonville, Hillcrest, Wares Crossroads, Glenn and Smiths
Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3336 8499 3332 8483 3311 8472 3287 8518
      3289 8519 3319 8525
TIME...MOT...LOC 1831Z 239DEG 48KT 3303 8516

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 29, 1:52 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
252 PM EDT MON MAY 29 2017

GAZ033-043>045-055-291915-
North Fulton GA-Douglas GA-Clayton GA-DeKalb GA-South Fulton GA-
252 PM EDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...EASTERN DOUGLAS...
NORTHWESTERN CLAYTON...SOUTHWESTERN DEKALB AND SOUTH FULTON COUNTIES
UNTIL 315 PM EDT...

At 252 PM EDT...a strong thunderstorm was over Fairburn, or 13 miles
northwest of Fayetteville...moving northeast at 30 mph.

  HAZARD...Winds 40 to 50 mph...up to penny sized hail and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, East Point, Union City, Forest Park, College Park, Fairburn,
Hapeville, Hartsfield-Jackson Airport, Midtown, Grant Park-Zoo
Atlanta, Druid Hills, Candler-Mcafee, Sweet Auburn, Piedmont Park,
Cascade Heights, Lakewood Park, Campbellton, Conley, Sandtown and
Little Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3374 8458 3382 8446 3379 8434 3366 8424
      3355 8463 3366 8472
TIME...MOT...LOC 1852Z 246DEG 21KT 3360 8460

HAIL...0.75IN
WIND...50MPH
Special weather statement, May 29, 2:02 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
302 PM EDT MON MAY 29 2017

GAZ080-091>093-291930-
Macon GA-Schley GA-Taylor GA-Marion GA-
302 PM EDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON...NORTHWESTERN
SCHLEY...SOUTHWESTERN TAYLOR AND EASTERN MARION COUNTIES UNTIL 330 PM
EDT...

At 301 PM EDT...a strong thunderstorm was over Putnam, or near
Ellaville...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ideal, Putnam, Murrays Crossroads, Doyle, Rupert, Charing and Walls
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3221 8442 3226 8449 3255 8435 3238 8409
TIME...MOT...LOC 1901Z 218DEG 26KT 3228 8441

HAIL...0.88IN
WIND...50MPH
Special weather statement, May 29, 2:04 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
304 PM EDT MON MAY 29 2017

GAZ052-053-066>068-078-291930-
Harris GA-Coweta GA-Troup GA-Heard GA-Meriwether GA-Pike GA-
304 PM EDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRIS...SOUTHWESTERN
COWETA...TROUP...SOUTHEASTERN HEARD...MERIWETHER AND SOUTHWESTERN
PIKE COUNTIES UNTIL 330 PM EDT...

At 304 PM EDT...a strong thunderstorm was near Hogansville, or 10
miles northeast of Lagrange...moving northeast at 45 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Newnan, Lagrange, Hamilton, Greenville, Hogansville, Grantville, Pine
Mountain, Woodbury, Luthersville, Warm Springs, Moreland, Molena,
Lone Oak, Gay, East Newnan, Corinth, F.d. Roosevelt State Park,
Mountville, Louise and Odessadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3269 8503 3317 8513 3342 8476 3304 8442
TIME...MOT...LOC 1904Z 228DEG 42KT 3313 8490

HAIL...0.25IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 33 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
May 29, 2:05 PM EST to 2:15 PM EST
Where
Fulton County, 1.5 mi SSE of Ben Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
33.660, -84.510

A report was received over social media of a tree blown down on Redwine Road near Princeton Way.

Thunderstorm Wind, Webster

When
May 29, 3:10 PM EST to 3:20 PM EST
Where
Webster County, 5.37 mi NNW of Preston
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.140, -84.570

The Webster County Emergency Manager reported a tree blown down on Churchill Road.

Thunderstorm Wind, Wilkes

When
May 29, 3:55 PM EST to 4:05 PM EST
Where
Wilkes County, 0.42 mi WNW of Washington to 0.29 mi SSW of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.732, -82.737

The Wilkes County 911 center reported trees blown down at Alexander Street and Baltimore Road and along Baker Street in Washington.

Thunderstorm Wind, Greene

When
May 29, 4:50 PM EST to 5:10 PM EST
Where
Greene County, 0.77 mi E of Woodville to 0.61 mi SSW of Union Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.671, -83.107

The Greene County 911 center reported trees blown down from Woodville to Union Point. Locations include Peachtree Avenue and Highway 77, Veazey Street, Hillard Street, and Athens Highway in Union Point.

Thunderstorm Wind, Wilkes

When
May 29, 5:20 PM EST to 5:40 PM EST
Where
Wilkes County, 0.9 mi SW of Armstrong to 0.66 mi ENE of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.790, -82.760

The Wilkes County Emergency Manager reported trees blown down from south of Tignall to Washington. A tree fell on a car on Tignall Road striking a car, no injuries were reported. In Washington trees were blown down on Pope Street, Orchard Street, Alexander Avenue and Barnett Street.

Thunderstorm Wind, Laurens

When
May 29, 5:24 PM EST to 5:35 PM EST
Where
Laurens County, 3.42 mi WNW of Lowery
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.375, -82.850

The Laurens County 911 center reported a tree blown down on Hall Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704309, 704310, 704312, 704313, 704314, 704315.